Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 1, NWS Newport/Morehead City, NC

January 8, 202415 counties in North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Jan 8, 2024, 3:33 AM EST for 15 counties in North Carolina. It took effect at Jan 9, 2024, 10:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2024, 3:33 AM EST (08:33 UTC)
In effect from
Jan 9, 2024, 10:00 AM EST
Expired
Jan 10, 2024, 9:55 AM EST
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Carteret County, NC, Craven County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Onslow County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
111 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Jan 8, 1:17 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 1:17 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
117 AM EST Mon Jan 8 2024

.SYNOPSIS...
High pressure briefly builds back over the region today into
tomorrow followed by a very strong cold front which will impact
the area Tuesday through Tuesday night. Behind this system high
pressure will build back into the area through the end of the
work week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 115 AM Mon...High pressure continues to build into the
area early this morning. A surge of CAA persists as well and has
kept inland locations from decoupling, which has limited cooling
to the upper 30s to low/mid 40s. Expect winds to eventually calm
for most locations over the next couple hours with lows reaching
the low 30s. Across the coast, a light breeze will persist and
keep temps mostly in the 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TODAY/...
As of 0310 PM Sunday...High pressure will recenter to our
northwest Monday, keeping the area on the cool side of the high
with northerly winds persisting, albeit weakening throughout the
day as pressure gradient relaxes with the high nearby. Despite
abundant sunshine for most of the day cool air aloft will limit
high temps to the upper 40s to around 50. High based cirrus will
begin to move into the area from south to north late in the day
in advance of the next strong storm system.

&&

.LONG TERM /TONIGHT THROUGH SUNDAY/...
As of 350 PM Sun...

The dominant feature in the long term will be a significant
surface cyclone expected to develop in the lee of the Rockies
tomorrow night and lift towards the Great Lakes through
Wednesday morning, dragging a powerful cold front across the
southeastern CONUS and the Carolinas. The dynamics associated
with this low are expected to be exceptionally strong for this
time of year, none more than the pre-frontal LLJ with an
ensemble average 850 mb wind speed of between 75-80 kt (with the
most aggressive guidance showing speeds of a remarkable 85-90
kt). Coupled with very strong WAA and strong moisture advection
as PWATs surge to over 1.5", a powerful storm system is likely
to impact our area late Tuesday through Wednesday, bringing
impacts similar to those felt in December's coastal storm.

The storm remains just outside the valid period of most high-res
guidance for our area except for the latest runs of the NAM.
Still, confidence continues to increase regarding the expected
hazards with this system owing to continued tight clustering of
ensemble members from the EPS, GEFS and Canadian ensembles, as
well as probabilistic output from the LREF and NBM.

The impacts from this system are expected to begin on Tuesday
and last through late Wednesday. They are, in order of
decreasing severity:

1) Winds/Coastal Flooding
- Most Likely Timing: Tuesday night into Wednesday

High winds will be the most significant hazard to the area,
owing to the strength of the low and its associated LLJ. The
areas most likely to see the strongest winds are across the
Outer Banks, Crystal Coast, and areas along soundside waters.
Confidence remains high in gusts of at least 45-50 mph in these
areas with increasing likelihood for gusts of 60+ mph across the
Outer Banks. Issued High Wind Watch for the Outer Banks and
downeast Carteret. Inland areas are likely to see at least
isolated gusts up to 40 mph as well. It should be noted the EPS
favors considerably stronger winds than forecast during the
period, but these values appear highly suspect owing to members
likely poor handling of the sea- land interface as well as
cooler SSTs and their inhibition of more robust mixing.

These winds also raise potentially significant coastal flooding
and ocean overwash concerns - see the TIDES/COASTAL FLOOD
section for details.

2) Heavy Rainfall
- Most Likely Timing: Rain beginning Tues morning, but heaviest
rainfall most likely late Tuesday night through Wednesday morning

The powerful LLJ will aid in strong moisture advection from the
Gulf of Moisture, pulling a broad tongue of PWATs between
1.75-2.00" northeastward across the Gulf States and across the
Carolinas by Tuesday afternoon. This near-tropical like airmass,
combined with strong dynamic lift, point to heavy rainfall
being likely and flooding a concern across all of eastern NC.
WPC continues to carry a Marginal to Slight Risk of excessive
rainfall for our area during the period. Most likely storm
total amounts are between 2 to 3 inches area wide. For more
details, see the HYDROLOGY section below.

3) Severe Storms
- Most Likely Timing: Tuesday evening to pre-dawn Wednesday

As with many systems impacting our area in the winter, the risk
for severe storms will be highly conditional on any available
instability. In such a highly sheared environment, just a
modest amount of CAPE is all that is needed to support low-
topped strong to severe thunderstorms. Probabilistic guidance
has trended a bit more optimistically on this front - 00Z LREF
probabilities of surface CAPES exceeding 250 J/kg are now
between 40-60% for immediate coastal areas and up to 20% for
areas along and south of Highway 70. If any instability is realized,
large looping hodographs point to a tornado risk before
transitioning to a damaging wind threat as flow becomes more
unidirectional. This is the hazard where confidence will
increase most markedly with hi-res guidance. Still, given the
strong dynamics in place, SPC has kept most of our area in a
15% risk area for the period.

Details regarding severity and timing of impacts will continue
to be refined over the coming days. Regardless, interests across
eastern North Carolina should continue to closely monitor this
system.

Dry high pressure builds in from the south, bringing more
settled conditions Wednesday and Thursday. Unsettled weather is
likely to return to the area in the form of another strong cold
front to kick off next weekend, although model spread in this
system is too large to parse out specific hazards at this time.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SHORT TERM /Through Tuesday Morning/...
As of 115 AM Mon...VFR conditions are present across the
airspace with light NW winds present and mostly clear skies. VFR
conditions will continue today and tonight with increasing high
based clouds expected overnight. Some time tomorrow morning,
conditions will begin to deteriorate as a strong storm system
moves through the region.

LONG TERM /Monday night through Friday/...
As of 430 AM Sun...A very strong cold front is likely to bring
significant aviation hazards Tuesday into Wednesday. Strong
gusty winds are likely, especially across the Outer Banks, along
with heavy rain resulting in low cigs and visibilities. Strong
thunderstorms are possible mainly south of a line from KISO to
KHSE.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 7 PM Sun...Have shorted expected SCA this eve for sounds,
as nwrly surge should diminish fairly quickly aft midnight per
latest meso model suite.

Prev disc...As of 0130 PM Sunday...Lousy boating conditions
will continue through tonight with some improvement tomorrow.
Small Craft advisories continue for all the coastal waters and
and have begun for the Pamlico Sound. Ablemarle sound and
adjacent waters will hop onto the SCA train at 21Z with wind
gusts capable of exceeding 25kts.

Winds are currently westerly 15-20G25kts for coastal waters and
15G20-25 for the Sounds, strengthen furthering this evening to
WNW at 20-30 kts through early tomorrow morning. Thereafter,
winds will diminish to 10-20 kts and veer to the north for the
rest of tomorrow. Seas will mostly hold steady at 4-7 ft through
early tomorrow morning, and then subside to 3-6 ft.

LONG TERM /Monday night through Friday/...
As of 350 PM Sun...Winds diminish into Monday with 2-4 ft seas
as southerly windswell diminishes.

A strong cold front approaching the area Tuesday will bring very
dangerous marine conditions to area waters. Confidence continues
to build regarding storm-force gusts developing across the Gulf
Stream waters as early as midday Tuesday and lasting through
Wednesday morning, with Gales likely across the remainder of
area waters. Went ahead with Storm Watches for the coastal
waters and the Pamlico Sound...and Gale Watches for the
northern sounds and rivers. The winds will result in very
dangerous seas as waves build to between 15-20 feet for all
waters, and up to 20-25 feet across Raleigh Bay. The most severe
conditions are most likely to occur on Tuesday evening through
Wednesday morning.

&&

.HYDROLOGY...
As of 330 AM Sun...Another round of heavy rain is expected
Tuesday into Wednesday associated with a strong storm system.
This comes on the heels of what has been a very wet 2-3 week
period dating back to mid-December. The cumulative effect of
multiple rainfall events close together, plus already elevated
streamflows across the region, will lead to an increased risk of
river flooding impacts into next week. Stay tuned for updates
on specific areas and river basins, and possible watches or
warnings.

&&

.TIDES/COASTAL FLOODING...
As of 350 PM Sun...Very strong southerly winds will develop
ahead of a powerful cold front Tuesday into Wednesday. Large
southerly swell and gale-to-storm force winds are currently
forecast, with the potential for minor to locally significant
coastal impacts, both oceanside and soundside.

Went with a Coastal Flood Watch (inundation 2-4 ft agl) for
Beaufort, Mainland Hyde and Dare counties, along with the Outer
Banks given the potential for sound/oceanside flooding.
Oceanside impacts include the potential for moderate to locally
significant ocean overwash (where dune structures are
vulnerable), along the entire coast given the wave runup setup.
Areas of highest concern - beaches from Oregon Inlet down to
Ocracoke, as well as North Topsail Beach. This could impact
portions of Highway 12, especially during times of high tide.
Minor to moderate coastal flooding likely for soundside Outer
Banks, as well as areas adjacent to the western Pamlico Sound
including: the Pamlico, Pungo Rivers.

Minor to locally moderate water level rises expected along the
Crystal Coast as well as the Neuse/Bay Rivers, with inundation up
to 2 ft agl.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Wind Watch from Tuesday evening through late Tuesday
     night for NCZ045>047-080-081-092-094-193-194-198-199-203.
     Coastal Flood Watch from Tuesday afternoon through late
     Tuesday night for NCZ047-080-081.
     High Wind Watch from Tuesday afternoon through late Tuesday
     night for NCZ195-196-204-205.
     Coastal Flood Watch from Tuesday afternoon through Wednesday
     afternoon for NCZ203>205.
MARINE...Storm Watch from Tuesday evening through late Tuesday night
     for AMZ131-135>137-150-152-230-231.
     Small Craft Advisory until 4 AM EST early this morning for
     AMZ135-156-158.
     Small Craft Advisory until 1 PM EST this afternoon for AMZ150.
     Small Craft Advisory until 4 PM EST this afternoon for AMZ152-
     154.
     Storm Watch from Tuesday afternoon through late Tuesday night
     for AMZ154-156-158.
     Small Craft Advisory until 1 AM EST early this morning for
     AMZ230-231.

&&

SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK/RJ
LONG TERM...CQD/MS
AVIATION...SGK/MS
MARINE...TL/SGK/MS/RJ
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jan 7, 9:34 PM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
934 PM EST Sun Jan 7 2024

NCZ029-044-079-090-091-090245-
Martin-Pitt-Greene-Duplin-Lenoir-
934 PM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A strong weather system will move through the area Tuesday into early
Wednesday, and will likely bring strong winds, strong to potentially
severe thunderstorms, and heavy rainfall to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-090245-
Ocracoke Island-Hatteras Island-
934 PM EST Sun Jan 7 2024

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.
   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-090245-
Northern Outer Banks-
934 PM EST Sun Jan 7 2024

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.
   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-080-081-090245-
Mainland Dare-Beaufort-Mainland Hyde-
934 PM EST Sun Jan 7 2024

...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.
   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-090245-
East Carteret-
934 PM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-046-092-094-193-194-198-199-090245-
Washington-Tyrrell-Jones-Pamlico-Northern Craven-Southern Craven-
Inland Onslow-Coastal Onslow-
934 PM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-090245-
West Carteret-
934 PM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:33 AM ESTHigh Wind WarningMHXBeaufort, Carteret, Craven, Dare, Hyde, Jones and 4 more43 hr
Jan 8, 3:35 AM ESTStorm WarningMHX51 hr
Jan 8, 4:57 AM ESTCoastal Flood WarningMHXBeaufort, Dare, Hyde57 hr
Jan 8, 4:57 AM ESTCoastal Flood AdvisoryMHXCarteret, Craven, Onslow, Pamlico47 hr
Jan 8, 4:57 AM ESTHigh Surf AdvisoryMHXCarteret, Dare, Hyde, Onslow67 hr

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.